New Mexico, 2012Flash Flood and Heavy Rain in New Mexico, September 7, 2012
September 7, 2012 · NWS EPZ · 2 events in 1 county or zone
A warm and moist air mass remained in place across the region. With weak steering flow aloft, slow moving thunderstorms developed during the afternoon and continued into the evening hours as a strong back door cold front moved in from the northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and moist air mass remained in place across the region. With weak steering flow aloft, slow moving thunderstorms developed during the afternoon and continued into the evening hours as a strong back door cold front moved in from the northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 7, 1:09 PM MST, 4 hours 51 minutes earlier.
Area forecast discussion, Sep 7, 1:09 PM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
209 PM MDT FRI SEP 7 2012
.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THROUGH THIS EVENING WHILE A STRONG COLD FRONT MOVES ACROSS
THE REGION. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH A FEW STORMS PRODUCING LOCALLY HEAVY RAINS...HAIL
AND STRONG WINDS. IT WILL ALSO BE COOLER AND OCCASIONALLY WINDY
TONIGHT AND SATURDAY AS CANADIAN AIR MOVES INTO THE REGION. DRIER
WEATHER IS EXPECTED MOST OF NEXT WEEK AS HIGH PRESSURE ALOFT
COVERS THE REGION. HOWEVER RAIN CHANCES MAY INCREASE AGAIN FRIDAY
AS ANOTHER COLD FRONT ENTERS THE BORDERLAND.
&&
.DISCUSSION...
MOIST UNSTABLE AIR REMAINS ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS WITH MORNING RAOB SHOWING PRECIPITABLE WATER AT 1.3 INCHES
WITH CAPES HIGH AT 2200 J/KG. THUS DESPITE HIGH PRESSURE ALOFT
DEEPER CONVECTION IN PROGRESS EARLY THIS AFTERNOON WITH SLOW
MOVING STORMS DROPPING HEAVY RAINS OVER WESTERN AND MOUNTAIN
AREAS. HIGH VIL VALUES ARE ALSO SUGGESTING AT LEAST SMALL HAIL.
EXPECT DEEP CONVECTION TO GREATLY INCREASE LATE THIS AFTERNOON AND
ESPECIALLY OVERNIGHT AS A STRONG COLD FRONT MOVES SOUTHWARD
THROUGH THE CWA. MODEL CONVERGENCE AND FRONTOGENETIC FIELDS
CONTINUE TO INDICATE STRONG UPLIFT ALONG THE FRONT INDICATING
CONVECTION BEING WIDESPREAD. LOCALLY HEAVY RAINS...HAIL STRONG
DOWNBURSTS WILL OCCUR WITH A FEW STORMS GIVEN THE MOISTURE AND
INSTABILITY. IN ADDITION STRONG SYNOPTIC SCALE PRESSURE GRADIENTS
ALONG AND BEHIND THE FRONTAL BOUNDARY WILL INDUCE WINDY CONDITIONS
WITH OR WITHOUT CONVECTION. WILL ISSUE WIND ADVISORY FOR EL PASO
COUNTY WHERE STRONGEST WINDS WILL EXIST...ESPECIALLY ALONG EASTERN
MOUNTAIN SLOPES.
FRONT SHOULD BE SOUTH OF THE REGION BY LATE SATURDAY MORNING WITH
COOLER DRIER AIR ADVECTION BEHIND IT ENDING PRECIP THREAT MOST OF
THE CWA IN THE AFTERNOON. THE EXCEPTION WILL BE THE WESTERN ZONES
WHERE A MORE MOIST SOUTHERLY FLOW ALOFT WILL EXIST DUE TO CLOSED
UPPER LOW OVER WESTERN ARIZONA. AS A RESULT WESTERN ZONES MAY
EXPERIENCE GREATER THREAT OF PRECIP THROUGH SUNDAY. SITUATION
REMAIN RATHER COMPLEX MONDAY THROUGH WEDNESDAY WHEN THE CLOSED LOW
PHASES WITH WESTERLY FLOW TO THE NORTH AND BEGINS TO MOVE TO THE
EAST NORTHEAST. MOIST FLOW AHEAD OF THE LOW WILL SUSTAIN
CONVECTIVE POTENTIAL OVER WESTERN ZONES ON MONDAY WHILE HIGH
PRESSURE ALOFT KEEPS MOST OF THE REMAINDER OF THE CWA DRY. LOW
WILL THEN MOVE ACROSS THE SOUTHERN ROCKIES MONDAY NIGHT THROUGH
TUESDAY NIGHT WITH ASSOCIATED LIFT AND MOISTURE GENERATING
ISOLATED TO SCATTERED CONVECTION ACROSS THE CWA.
FLAT RIDGE ACROSS NEW MEXICO WILL PRODUCE WARM MOSTLY DRY WEATHER
WEDNESDAY AND THURSDAY BEFORE ANOTHER COLD FRONT DROPPING
SOUTHWARD INCREASE THE THREAT OF RAIN THURSDAY NIGHT AND FRIDAY.
&&
.AVIATION....VALID 08/00Z-09/00Z.
MDT CFP AROUND 06Z. 00Z-03Z SCT-BKN060-080 SCT0BKN 120-150 ISOLD TS
MORE FQT GILA/SACS. WNDS GNLY 280-240 10G20KT. 03Z-18Z
SCT-BKN040-060 SCT-BKN 100-140 SCT-BKN200-250 SCT 4SM TSRAGS BLDU.
BRIEF MVFR/IFR IN TSRA ESPLY ALG FRONTAL BOUNDARY. WNDS BECOMING 030-070
27G37KT HIR GUSTS RDG TOPS/CANYONS/PASSES/WEST SLOPES. OCNL MDT TURBC
OVR AND ALONG WEST SLOPES. 18Z-00Z. SCT-BKN050-070 SCT-BKN120
SCT-BKN250 WITH ISOLD -SHRA TS SFC WND 070-120 17G27KT STGR WEST SLOPES
AND PASSES...OCNL MDT TURBC W SLOPES. AFT 06Z MTN TOPS OCNLY OBSCD.
&&
.FIRE WEATHER...
WARM MOIST AND UNSTABLE AIR ACROSS THE REGION WILL AGAIN GIVE RISE
TO MID DAY MOUNTAIN AND AFTERNOON LOWLANDS STORM DEVELOPMENT.
TEMPERATURES WILL BE ABOVE NORMAL AGAIN THIS AFTERNOON. A MODERATELY
STRONG BACKDOOR COLD FRONT FROM THE NORTHEAST WILL PUSH WESTWARD
INTO THE SOUTHERN NEW MEXICO AND FAR WEST TEXAS AFTER MIDNIGHT
BRINGING STRONGER EAST WINDS AND COOLER TEMPS BY SATURDAY ALONG WITH
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO SATURDAY.
EASTERLY WINDS BEHIND THE FRONT WILL BE IN THE 20-30 MPH RANGE WITH
STRONGER GUSTS OF 40+ MPH ALONG WEST SLOPES AND IN MOUNTAIN PASSES.
TEMPERATURES WILL DROP SOME 15 DEG F OR SO BEHIND THE FRONT. DRYER
WEATHER IS EXPECTED BEHIND THE FRONT LATE SATURDAY THROUGH MONDAY.
COOLER WEATHER WILL LAST THROUGH THE WEEKEND BEFORE TEMPERATURES
WARM BACK TO NORMAL MONDAY. A WEAK PACIFIC UPPER AIR TROUGH WILL MOVE
ACROSS THE REGION TUESDAY BRINGING AN INCREASE IN RAIN CHANCES. MIN
HUMIDITIES WILL RANGE FROM 25% TO 30% LOWLANDS AND 35% TO 45%
HIGHLANDS FRIDAY INCREASING ABOUT 10% ALL AREAS SATURDAY BEHIND THE
FRONT. THE HAINES INDEX WILL BE FAIRLY UNIFORM IN THE 3 CATEGORY
FRIDAY DROPPING TO THE 2 CATEGORY ON SATURDAY FOR MOSTLY ALL AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 70 81 63 86 65 / 40 20 10 10 10
SIERRA BLANCA 62 78 57 84 59 / 40 20 10 10 10
LAS CRUCES 64 79 58 85 60 / 40 20 10 10 10
ALAMOGORDO 66 78 58 83 60 / 50 20 10 10 10
CLOUDCROFT 46 55 42 62 44 / 50 30 30 20 10
TRUTH OR CONSEQUENCES 63 78 60 83 62 / 50 20 10 10 10
SILVER CITY 60 72 53 78 55 / 50 40 30 20 20
DEMING 64 83 59 87 61 / 40 20 10 10 10
LORDSBURG 63 84 58 89 60 / 50 30 30 20 20
WEST EL PASO METRO 72 80 65 86 68 / 40 20 10 10 10
DELL CITY 64 79 57 86 59 / 40 20 10 10 10
FORT HANCOCK 66 84 60 88 62 / 40 20 10 10 10
LOMA LINDA 61 76 58 81 60 / 40 20 10 10 10
FABENS 68 82 63 88 65 / 40 20 10 10 10
SANTA TERESA 68 79 61 85 64 / 40 20 10 10 10
WHITE SANDS HQ 64 79 60 84 62 / 40 20 10 10 10
JORNADA RANGE 61 79 55 84 57 / 40 20 10 10 10
HATCH 62 78 56 85 58 / 40 20 10 10 10
COLUMBUS 67 82 60 87 62 / 40 20 10 10 10
OROGRANDE 67 80 63 86 65 / 40 20 10 10 10
MAYHILL 50 62 50 70 52 / 50 30 30 20 10
MESCALERO 51 67 48 74 50 / 50 30 30 20 10
TIMBERON 48 64 50 71 52 / 50 30 30 20 20
WINSTON 54 71 52 77 54 / 60 30 20 20 20
HILLSBORO 60 74 56 82 58 / 50 20 10 10 10
SPACEPORT 63 78 58 84 60 / 50 20 10 10 10
LAKE ROBERTS 55 75 52 80 54 / 50 30 30 20 20
HURLEY 59 76 55 81 57 / 50 30 20 10 10
CLIFF 54 81 50 87 52 / 50 30 30 20 20
MULE CREEK 50 77 47 83 49 / 50 30 30 20 20
FAYWOOD 58 74 54 80 56 / 50 20 20 10 10
ANIMAS 59 84 54 92 56 / 50 40 40 20 20
HACHITA 60 84 55 89 57 / 40 30 20 20 20
ANTELOPE WELLS 60 85 55 90 57 / 50 30 30 20 20
CLOVERDALE 59 81 53 86 55 / 50 40 40 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT SATURDAY FOR
TXZ418-419.
&&
05 ROGASH/20 NOVLANHazardous weather outlook, Sep 7, 10:50 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1150 AM MDT FRI SEP 7 2012
NMZ401>417-TXZ418>424-081715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1150 AM MDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
MOIST UNSTABLE AIR WILL FLOW INTO THE REGION TODAY WHILE A STRONG
COLD FRONT PUSHES ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS
TONIGHT. AS A RESULT THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WITH A FEW STORMS PRODUCING
OVER AN INCH OF RAIN WITH POSSIBLE FLOODING ALONG WITH HAIL UP TO AN
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED MAINLY MORNING SHOWERS AND THUNDERSTORMS ON
SATURDAY. WINDY SATURDAY MORNING WITH WINDS GUSTING TO 50 MPH ALONG
WESTERN FACING MOUNTAIN SLOPES.
ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
THURSDAY AS COOLER DRIER MORE STABLE AIR MOVES INTO THE AREA BEHIND
THE FRONT WHILE HIGH PRESSURE BUILDS ALOFT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.
ROGASH
In the hours before
Special weather statement, Sep 7, 1:36 PM MST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
236 PM MDT FRI SEP 7 2012
NMZ401>417-TXZ418>424-080715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
INCLUDING THE CITIES OF...GILA HOT SPRINGS...BUCKHORN...
MULE CREEK...CLIFF...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...FAYWOOD...HURLEY...GRANT COUNTY AIRPORT...
LORDSBURG...REDROCK...VIRDEN...ANIMAS...HACHITA...
ANTELOPE WELLS...CLOVERDALE...DEMING...COLUMBUS...HILLSBORO...
WINSTON...TRUTH OR CONSEQUENCES...DERRY...SPACEPORT...GARFIELD...
HATCH...RADIUM SPRINGS...LAS CRUCES...VADO...SUNLAND PARK...
ALAMOGORDO...TULAROSA...WHITE SANDS MONUMENT...OROGRANDE...
WHITE SANDS RANGE HEADQUARTERS...CHAPARRAL...MESCALERO...
MOUNTAIN PARK...TIMBERON...CLOUDCROFT...SUNSPOT...APACHE SUMMIT...
MAYHILL...SACRAMENTO...PINON...CROW FLATS...DOWNTOWN...
WEST EL PASO...UPPER VALLEY...FORT BLISS...SOCORRO...
EAST AND NORTHEAST EL PASO...HUECO TANKS...LOMA LINDA...
DELL CITY...CORNUDAS...SALT FLAT...SIERRA BLANCA...FABENS...
TORNILLO...FORT HANCOCK
236 PM MDT FRI SEP 7 2012
...STRONG SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS INCREASING
ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS THIS AFTERNOON AND
TONIGHT...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THROUGH THE EVENING WHILE A STRONG COLD FRONT MOVES ACROSS
THE REGION LATER TONIGHT AND SATURDAY MORNING. THIS WEATHER
PATTERN WILL GENERATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
A FEW OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINS AND FLOODING.
IN ADDITION ISOLATED STORMS MAY PRODUCE HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO 50 MPH. WINDY CONDITIONS WILL ALSO
OCCUR LATER TONIGHT AND SATURDAY MORNING AFTER THE COLD FRONT
MOVES SOUTHWARD THROUGH THE BORDERLAND.
AREA RESIDENTS SHOULD LISTEN TO NOAA WEATHER RADIO OR LOCAL
TELEVISION AND RADIO STATIONS FOR INFORMATION ON HAZARDOUS
WEATHER CONDITIONS.
ROGASH
Flash Flood, Dona Ana
- When
- September 7, 6:00 PM MST to 7:30 PM MST
- Where
- Dona Ana County, 1.09 mi SSE of Angostura to 2.31 mi NW of Tonuco
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.635, -107.095
Heavy rain from a slow moving thunderstorm resulted in flooding of state highway 185 just south of Rincon. State Police reported the road closed shortly before 8pm local time while road crews cleaned up debris.
Heavy Rain, Dona Ana
- When
- September 7, 9:00 PM MST to 10:00 PM MST
- Where
- Dona Ana County, 3.56 mi ESE of Strauss
- Reported by
- NWS Employee
- Coordinates
- 31.850, -106.644
An off duty NWS employee reported a total of 1.23 inches of rain from a slow moving thunderstorm between 10 pm and 11 pm local time. Surrounding COCORAHS sites also reported rainfall totals of between .74 inches and 1.00 inches from the same storm cell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Indiana, September 7, 2012$221,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Damaging Winds in Kansas, September 7, 2012$55,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413522, 413524.